Texas, 2018

Flash Flooding in Texas, July 9, 2018

July 9, 2018 · NWS EWX · 2 events in 1 county or zone

00 inches across South Central Texas. Thunderstorms formed along a mesoscale boundary and produced locally heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Persistent deep layer easterly flow increased precipitable water values to near 2.00 inches across South Central Texas. Thunderstorms formed along a mesoscale boundary and produced locally heavy rain that led to flash flooding. A CoCoRAHS observer recorded 6.81 inches of rain in Grey Forest in northwestern Bexar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 9, 8:49 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 8:49 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
949 AM CDT Mon Jul 9 2018

.UPDATE...
Cluster of showers and isolated thunderstorms continues northwest of
San Antonio into the Hill Country as mid level shear axis combines
with lower level jet hitting the higher terrain of the Escarpment.
Have boosted POPs for this morning across those areas. Expect low
level jet to mix out by midday, then heating will allow showers and
thunderstorms to become more scattered and maintained POPs as
currently advertised. Remainder of forecast on track with today being
the last day of POPs areawide.

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT Mon Jul 9 2018/

AVIATION... /12Z TAFS/
Scattered showers and isolated storms are moving north over the Hill
Country into the Austin metro area. Much of this activity is
concentrating along a low level E-W oriented cyclonic shear axis
that should slowly lift north during the day. Thus only some spotty
convective activity is expected to impact the I-35 terminals in the
next 1 to 2 hours with a few hours of benign weather before daytime
heating regenerates some air mass convection by mid afternoon. More
continuous convection is suggested in the rapid refresh models for
DRT so will leave a vague vcsh inclusion for all of the day as long
as the convection impacts continue to look minimal for them on radar.
Some lingering ifr cigs continue along I-35 and another few hours of
mvfr cigs should finish out much of the morning. Meanwhile, DRT has
remained above mvfr levels; will leave as such, but a brief dip into
mvfr is possible in the next hour or two. Ifr cigs may redevelop
along I-35 late tonight.

PREV DISCUSSION... /ISSUED 332 AM CDT Mon Jul 9 2018/

SHORT TERM (Today through Tuesday)...
Upper air analysis last evening showed a broad ridge over the
country with easterly flow over central Texas. Surface winds were
generally light from the southeast and dewpoint temperatures were in
the upper 60s to lower 70s. Deep layer easterly flow will continue
today keeping deep moisture in place. This flow will leave the
atmosphere uncapped, but with very little vertical wind shear. We
expect another day of isolated to scattered showers and thunderstorms
particularly during the afternoon. Convection will be diurnally
driven and will dissipate through the evening. Mid-level winds will
shift slightly to the southeast tonight and this will bring drier air
over the region leading to decreasing chances for convection
Tuesday. The best chances Tuesday will be over the southeast.

LONG TERM (Tuesday Night through Sunday)...
Drier mid-level flow will continue through the week. This will mean
no chance for rain for most of the area. There may be enough moisture
over the east counties for slight chances for rain each day through
Saturday. Each day the area for possible convection will shrink to
the east. With the decrease in rain and associated cloudiness,
temperatures will increase through the week. Highs will climb above
normal and stay there through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  74  95  76  96 /  60  20  20  -   10
Austin Bergstrom Intl Airport  90  73  95  75  95 /  60  20  20  -   20
New Braunfels Muni Airport     91  74  95  74  95 /  50  20  20  -   10
Burnet Muni Airport            88  72  94  74  94 /  60  30  20  10  10
Del Rio Intl Airport           91  75  96  77  98 /  50  30  10  -   -
Georgetown Muni Airport        89  73  95  75  95 /  60  20  20  10  20
Hondo Muni Airport             91  73  95  74  97 /  50  20  10  -   10
San Marcos Muni Airport        91  74  95  74  96 /  50  20  20  -   10
La Grange - Fayette Regional   90  75  94  76  94 /  50  20  30  10  20
San Antonio Intl Airport       91  74  95  76  96 /  50  20  20  -   10
Stinson Muni Airport           92  74  95  75  96 /  50  20  20  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...BMW
Synoptic/Grids...04
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jul 9, 4:48 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
548 AM CDT Mon Jul 9 2018

TXZ171>173-183>194-202>209-217>225-228-101100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
548 AM CDT Mon Jul 9 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Scattered showers and thunderstorms are expected today and
into the evening across South-Central Texas. Severe thunderstorms
are not expected at this time. However, heavy downpours of 1 to 2
inches, gusty winds and frequent lightning strikes will be
possible with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bexar

When
July 9, 11:09 AM CST to 12:45 PM CST
Where
Bexar County, 1.51 mi NNW of Leon Spgs to 1.39 mi NW of Camp Stanley
Cause
Heavy Rain
Reported by
County Official
Coordinates
29.690, -98.640

Thunderstorms produced heavy rain that led to flash flooding closing several low water crossings in northwestern Bexar County.

Flash Flood, Bexar

When
July 9, 12:02 PM CST to 12:45 PM CST
Where
Bexar County, 2.4 mi NNE of Leon Vly to 1.46 mi NE of Leon Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.500, -98.610

Thunderstorms produced heavy rain that led to flash flooding closing several roads in and around Leon Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773716, 773717.